Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 22, 2004, 6:07 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 6:07 PM MDT (00:07 UTC)
- Expired
- Jul 22, 2004, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 230009
FFWGLD
COC063-230300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU JUL 22 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
* UNTIL 900 PM MDT
* AT 602 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS AND SPOTTERS
REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER SOUTHEASTERN KIT
CARSON COUNTY. FLOODING WAS REPORTED ON HIGHWAY 385 7 MILES TO 12
MILES SOUTH OF BURLINGTON.
* THE FLASH FLOODING WILL BE NEAR...
RURAL SOUTHEASTERN KIT CARSON COUNTY THROUGH 900 PM MDT...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
3904 10211
$$
ENTWISTLE3 follow-up statements
000
WGUS73 KGLD 230059
FFSGLD
COC063-230300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU JUL 22 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM MDT FOR SOUTHEASTERN
KIT CARSON COUNTY...
AT 652 PM MDT...FLASH FLOODING WAS STILL LIKELY ALONG HIGHWAY 385
FROM 7 MILES SOUTH TO 12 MILES SOUTH OF BURLINGTON. RADAR ESTIMATES
BETWEEN 2.9 AND 3.9 INCHES OF RAIN HAS FALLEN OVER THAT AREA.
ADDITIONAL RAINFALL AMOUNTS OF 0.2 TO 0.3 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 800 PM MDT.
IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. THE ROADBED MAY NOT EXIST. FIND ALTERNATE ROUTES.
IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES AWAY.
LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
3904 10211
$$
ENTWISTLE000
WGUS73 KGLD 230219
FFSGLD
COC063-230300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU JUL 22 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM MDT FOR SOUTHEASTERN
KIT CARSON COUNTY...
AT 815 PM MDT...RADAR DATA INDICATED FLASH FLOODING WAS STILL
POSSIBLE ALONG HIGHWAY 385 FROM 7 TO 12 MILES SOUTH OF BURLINGTON.
RADAR RAINFALL OVER THE WARNING AREA SUGGESTS 3 1/2 TO 4 INCHES OF
RAIN HAS FALLEN SO FAR.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 0.3 INCHES ARE POSSIBLE IN THE
WARNED AREA BEFORE THE RAIN ENDS BETWEEN 9 TO 10 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE ROADWAY MAY NO LONGER BE INTACT.
LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
3904 10211
$$
ENTWISTLE000
WGUS73 KGLD 230317
FFSGLD
COC063-230330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT THU JUL 22 2004
...FLASH FLOOD WARNING FOR SOUTHEASTERN KIT CARSON COUNTY HAS
EXPIRED...
RAINFALL IS EXPECTED TO RAPIDLY DIMISH OVER HIGHWAY 385 FROM 7 MILES
SOUTH TO 12 MILES SOUTH OF BURLINGTON.
WATER IS LIKELY TO BE PONDING IN DITCHES AND OTHER LOW LYING AREAS.
LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
3904 10211
$$
ENTWISTLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:48 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 22, 4:48 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 22 2004
.DISCUSSION...
AFTER RECEIVING REPORTS OF 1.5 INCHES PLUS OF PRECIP IN LESS THAN
ONE HOUR FROM STORMS THIS AFTERNOON...HAVE DECIDED TO ISSUE A FLASH
FLOOD WATCH FOR THOSE COUNTIES HAVING HAD AREAS OF 2 TO 3 INCHES
LAST NIGHT. FLASH FLOOD WATCH IS VALID UNTIL 12Z FRIDAY.
GFE AND TEXT UPDATE TO BE COMPLETED SHORTLY.
ENTWISTLE
&&
.PREV DISCUSSION...
200 PM MDT THU JUL 22 2004
TONIGHT THROUGH SUNDAY...
TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS
AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY
TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS
WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND
PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS
SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE
NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES.
ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND
CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER
IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED
SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN
OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME
RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO
MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH
AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS.
SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE
NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY
NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT
RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE
FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY
AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA
INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF
DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO
DEVIATE.
SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST
FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN
OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER
DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS.
MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO
LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO
KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF
DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR
SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY
EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED.
MONDAY THROUGH THURSDAY...
TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS
WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN
PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY
IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF
THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL
BE UNDERCUTTING MEX GUIDANCE.
CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER
EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A
PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG
A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE
SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA
IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL
COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS
MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY
NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS
COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF
THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW.
JDK
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CD) FOR CHEYENNE...
DECATUR...NORTON...AND RAWLINS COUNTIES.
NE...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CDT) FOR DUNDY...
HITCHCOCK...AND RED WILLOW COUNTIES.
CO...FLASH FLOOD WATCH UNTIL 6 AM MDT FOR CHEYENNE...KIT CARSON...
AND YUMA COUNTIES.
&&Hazardous weather outlook, Jul 22, 10:40 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU JUL 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS. SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY AND COVERAGE DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MWM
In the hours before
Local storm report, Jul 22, 4:02 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST GOODLAND 39.35N 101.71W
07/22/2004 64 MPH SHERMAN KS AMATEUR RADIO
KGLD ASOS
&&
MEHLELocal storm report, Jul 22, 4:06 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 W GOODLAND 39.35N 101.73W
07/22/2004 SHERMAN KS LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER ON HIGHWAY 24
0401 PM TSTM WND GST GOODLAND 39.35N 101.71W
07/22/2004 64 MPH SHERMAN KS OFFICIAL NWS OBS
KGLD ASOS
0403 PM TSTM WND GST GOODLAND 39.35N 101.71W
07/22/2004 76 MPH SHERMAN KS OFFICIAL NWS OBS
KGLD ASOS
0405 PM HAIL 1 NE GOODLAND 39.36N 101.70W
07/22/2004 0.88 INCH SHERMAN KS LAW ENFORCEMENT
&&
MEHLELocal storm report, Jul 22, 4:11 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL GOODLAND 39.35N 101.71W
07/22/2004 0.88 INCH SHERMAN KS OFFICIAL NWS OBS
OBSERVED AT WFO GLD
&&
MEHLELocal storm report, Jul 22, 4:46 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 12 S ARAPAHOE 38.68N 102.17W
07/22/2004 1.00 INCH CHEYENNE CO TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 22, 4:58 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL FLAGLER 39.29N 103.07W
07/22/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 22, 5:18 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 10 S BURLINGTON 39.16N 102.27W
07/22/2004 1.00 INCH KIT CARSON CO PUBLIC
HAIL COVERING THE GROUND
&&
MEHLENearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.